Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Pittsburgh, PA

June 27, 2018Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2018, 11:08 PM EDT for Tucker County, West Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 11:08 PM EDT (03:08 UTC)
Expired
Jun 28, 2018, 4:45 AM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 156 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:45 PM EDTFLASH FLOOD10 Nw Parsons, WVPEOPLE ON ROOFS OF HOUSES FOR RESCUE DUE TO FLOOD WATER.
Jun 28, 12:00 AM EDTFLASH FLOOD9 Nw Parsons, WVSEVERAL ROADS CLOSED. A PORTION OF ROUTE 38 IS WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS51 KPBZ 280308
FFWPBZ
WVC093-280615-
/O.NEW.KPBZ.FF.W.0034.180628T0308Z-180628T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1108 PM EDT WED JUN 27 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Tucker County in northeastern West Virginia...

* Until 215 AM EDT.

* At 1107 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1.5 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Parsons...                        Hambleton...
  Hannahsville...                   Lead Mine...
  Pifer Moutain...                  Davisville...
  Saint George...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3911 7980 3912 7983 3913 7984 3917 7983
      3918 7983 3918 7982 3920 7983 3921 7981
      3922 7982 3923 7981 3927 7969 3923 7954
      3910 7955 3906 7977

$$
4 follow-up statements
362 
WGUS71 KPBZ 280429
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1229 AM EDT THU JUN 28 2018

WVC093-280615-
/O.CON.KPBZ.FF.W.0034.000000T0000Z-180628T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
1229 AM EDT THU JUN 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
NORTHWESTERN TUCKER COUNTY...

At 1228 AM EDT, radar indicated the heavy rain has moved out of the 
county. Runoff from the recent rain should continue to result in 
flash flooding in the area.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Parsons...                        Hambleton...
Hannahsville...                   Lead Mine...
Pifer Moutain...                  Davisville...
Saint George...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3911 7980 3912 7983 3913 7984 3917 7983
      3918 7983 3918 7982 3920 7983 3921 7981
      3922 7982 3923 7981 3927 7969 3923 7954
      3910 7955 3906 7977

$$
813 
WGUS51 KPBZ 280555
FFWPBZ
WVC093-280845-
/O.EXT.KPBZ.FF.W.0034.000000T0000Z-180628T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
155 AM EDT THU JUN 28 2018

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Northwestern Tucker County in northeastern West Virginia...

* Until 445 AM EDT.

* At 152 AM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Occurring.

  ESTIMATED RAINFALL... Up to 3 inches.

  ADDITIONAL RAINFALL...Up to 1/2 inch.

* Some locations that may experience flooding include...
  Parsons...                        Hambleton...
  Hannahsville...                   Lead Mine...
  Pifer Moutain...                  Davisville...
  Saint George...                   

Emergency management reported several roads closed in the warned 
area, with a portion of Route 38 washed out. The worst flooding was 
reported along Clover Run. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3911 7980 3912 7983 3913 7984 3917 7983
      3918 7983 3918 7982 3920 7983 3921 7981
      3922 7982 3923 7981 3927 7969 3923 7954
      3910 7955 3906 7977

$$

07
556 
WGUS71 KPBZ 280732
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
332 AM EDT THU JUN 28 2018

WVC093-280845-
/O.CON.KPBZ.FF.W.0034.000000T0000Z-180628T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
332 AM EDT THU JUN 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
NORTHWESTERN TUCKER COUNTY...

At 328 AM EDT, radar indicated light to moderate rain in the warned 
area. Runoff from recent rainfall should continue to result in 
flooding

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Up to 1/4 inch.

Some locations that may experience flooding include...
Parsons...                        Hambleton...
Hannahsville...                   Lead Mine...
Pifer Moutain...                  Davisville...
Saint George...                   

Earlier tonight, emergency management reported flooded roads in the 
warned area, including Route 38. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3911 7980 3912 7983 3913 7984 3917 7983
      3918 7983 3918 7982 3920 7983 3921 7981
      3922 7982 3923 7981 3927 7969 3923 7954
      3910 7955 3906 7977

$$

07
200 
WGUS71 KPBZ 280843
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
443 AM EDT THU JUN 28 2018

WVC093-280850-
/O.EXP.KPBZ.FF.W.0034.000000T0000Z-180628T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
443 AM EDT THU JUN 28 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN TUCKER COUNTY WILL EXPIRE
AT 445 AM EDT...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 3911 7980 3912 7983 3913 7984 3917 7983
      3918 7983 3918 7982 3920 7983 3921 7981
      3922 7982 3923 7981 3927 7969 3923 7954
      3910 7955 3906 7977

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:56 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 8:56 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
856 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Scattered showers and isolated thunderstorms are expected
through tonight as low pressure crosses the area. Dry, hot
weather is expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The late eve update featured adjustments to hourly trends.
Although enhanced low level shear is accompanying crossing low
pressure, widespread severe weather is not expected given very
limited instability. Numerous shower with isolated thunderstorm
wording should suffice until the trough passes around midnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Coverage of residual showers will continue to wane toward daybreak
Thursday, but the position of the upper-level low will keep us
from drying out completely Thursday morning. A few lingering
showers could persist until mid-day, especially east of
Pittsburgh.

In the wake of this system, a well-advertised pattern transition
begins. A strong upper ridge will build in from the west,
clearing sky and driving temperature up at the end of the week.
Warm advection and rising 500mb heights should result in Fri
readings near 90F to the s of I-80 outside of the higher
terrain.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
H5 heights will continue to climb thru the weekend as the H5
ridge center crosses the region. Maxima both Sat and Sun will
peak in the low-mid 90s (except in the ridges), with heat
indices near or above 100F as moisture is advected nwd in light
return flow.

The upper ridge on Sat ought to be strong enough to aid in
suppressing any afternoon storms, but the position may have
moved ewd sufficiently by Sun to enable convective development
Sun afternoon amid strong heating and abundant boundary-layer
moisture, especially if upstream convection generates any sort
of weak disturbance.

The H5 ridge is expected to drift ewd early next week as weak
upper troughing and a slow-moving frontal boundary develop
across the Great Lakes/OH Valley region, resulting in a return
to daily showers and storms. A slight decrease in temperature
is expected, though readings still should be 5-10 degF above
seasonal average.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Sct shra and isold tsra wl continue this eve with the crossing
of a shortwave trough/associated frontal system. Brief vsby and
cig restrictions to MVFR are anticipated.

Otherwise deterioration back to MVFR and IFR is anticipated as
the aforementioned front/trough passes tonight.

OUTLOOK...
The next chc for restrictions is expected with early week front
encroachment and associated convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 27, 5:41 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
541 PM EDT Wed Jun 27 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-282145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
541 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum heat indices likely will approach 100 degrees during the
afternoon hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ510>514-282145-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
541 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 27, 8:29 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 NNE MAMMOTH           40.21N  79.46W
06/27/2018                   WESTMORELAND       PA   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN AT MAMMOTH PARK

&&

EVENT NUMBER PBZ1803169

MF
Local storm report, Jun 27, 8:38 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 NW NORVELT            40.21N  79.51W
06/27/2018                   WESTMORELAND       PA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN; POSSIBLE TORNADO ON GROUND.

&&

EVENT NUMBER PBZ1803170

MF
Local storm report, Jun 27, 8:40 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     1 SW BRINKERTON         40.22N  79.53W
06/27/2018                   WESTMORELAND       PA   LAW ENFORCEMENT

            TREE ON HOUSE ALONG CANNONBALL CT.

&&

EVENT NUMBER PBZ1803171

MF
Local storm report, Jun 27, 9:12 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 S WEAVERS OLD STAND   40.21N  79.55W
06/27/2018                   WESTMORELAND       PA   EMERGENCY MNGR

            TREES AND WIRES DOWN ALONG ROUTE 819 IN MT. PLEASANT
            TWP.

&&

EVENT NUMBER PBZ1803172

MF
Local storm report, Jun 27, 9:16 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MANITO                  40.27N  79.39W
06/27/2018                   WESTMORELAND       PA   EMERGENCY MNGR

            TREE AND POWER LINES DOWN ALONG GRAVEL HILL ROAD

&&

EVENT NUMBER PBZ1803173

MF
Local storm report, Jun 27, 10:31 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLOOD            CLYMER                  40.67N  79.01W
06/27/2018                   INDIANA            PA   LAW ENFORCEMENT

            STATE ROUTE 286 AND 103 ARE FLOODED.

&&

EVENT NUMBER PBZ1803174

XXX

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.